Depression medication linked with increased risk of superbug infection

Depression medication linked with increased risk of superbug infection

Some antidepressant drugs people at an increased risk for developing a deadly superbug infection.

“What happens in your gut might sometimes affect problems with brain function and different mental conditions.  People who have a diagnosis of major depression or depressive disorder, and also people who had reported feeling sad or having emotional, nervous psychiatric problems, were more likely to have Clostridium difficile infection (CDI).  There’s a kind of a nexus between the brain and the gut that people don’t think about very much.  The link with the antidepressants, we were thinking they affected the GI system in some way”
Dr. Mary Rogers, research director of the patient safety and enhancement program at the University of Michigan.

As we know from many research papers, the gut and the mental/emotional state are linked very closely together indeed.  This latest research has found that those who suffer from depression and those taking antidepressants such as mirtazapine and fluoxetine had a much higher chance of contracting Clostridium difficile infection (CDI).

  • CDI is a serious life threatening infection that can cause severe diarrhea and inflammation of the colon
  • CDI has been occurring with more and more frequency each year
  • Prozac, Mirtazapine, Remeron, Fluoxetine and Sarafem were associated with a doubled chance of contracting CDI
  • Antidepressant medication intake has been rising sharply each year
  • According to the Centers for Disease Control Prevention, over 14,000 people have died from CDI in the last year
  • The rise of CDIs is often attributed to the overuse of antibiotics       

Study published by researchers from the University of Michigan in BioMed Central’s open access journal BMC Medicine.  As reported by FoxNews.com on May 07, 2013.

Posted: Saturday 11 May 2013

Comments